Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 20, NWS Midland/Odessa, TX

September 21, 2014Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 21, 2014, 4:35 AM CDT for Mitchell County, Scurry County, Texas. It took effect at Sep 21, 2014, 5:50 AM CDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Sep 21, 2014, 4:35 AM CDT (09:35 UTC)
In effect from
Sep 21, 2014, 5:50 AM CDT
Expired
Sep 21, 2014, 7:26 PM CDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Mitchell County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 124 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Deep Creek 1 mile W of Dunn (DEET2).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08120500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WGUS44 KMAF 210935
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CDT SUN SEP 21 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Deep Creek near Deep Creek Dunn 1W affecting Mitchell and Scurry 
  Counties
  
..Runoff from heavy rain yesterday continued to makes its way through 
Deep Creek resulting the possibility of flooded or closed secondary 
roads crossing Deep Creek. After peaking near 15 feet this morning 
around 7 AM a gradual decrease is expected. Do not across flooded 
roadways. Turn around. Don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area. If you encounter a flooded stretch of 
roadway, do not attempt to cross it.  You and your vehicle could 
be swept downstream in rushing floodwaters.  Turn around, don't 
drown!  

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC335-415-220026-
/O.NEW.KMAF.FL.W.0020.140921T1050Z-140922T0026Z/
/DEET2.1.ER.140921T1050Z.140921T1200Z.140921T1226Z.NO/
435 AM CDT SUN SEP 21 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Deep Creek near Deep Creek Dunn 1W.
* until this evening, or until the warning is cancelled.
* At  4AM Sunday the stage was 13.0 feet (4.0 meters).
* flooding is forecast.
* Flood stage is 14.0 feet (4.3 meters).
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 14.6 feet (4.5 meters) by this morning.  
  The river will fall below flood stage by this morning.
* Impact...At 14.0 feet (4.3 meters), Low water channel banks 
  overflow.  No damage is expected.

This crest compares to a previous crest of 17.7 feet (5.4 meters) on 
Mar 5 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Deep Creek Dun 14.0 14.0   13.0   Sun  4 AM  14.6   6.5   4.3   3.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Deep Creek Dun  4.3  4.3    4.0   Sun  4 AM   4.5   2.0   1.3   1.2

&&

LAT...LON 3291 10119 3300 10109 3270 10077 3248 10085 3257 10098


$$
2 follow-up statements
607 
WGUS84 KMAF 211437
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 AM CDT SUN SEP 21 2014

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Colorado River near Ira 4SW, below J. B. Thomas affecting Mitchell 
  and Scurry Counties
...The Flood Warning continues for the following rivers in Texas...

  Deep Creek near Deep Creek Dunn 1W affecting Mitchell and Scurry 
  Counties
  
.The Colorado River 4SW of Ira continues to fall and has dropped below
action stage. Deep Creek 1W of Dunn will crest near 17.5 ft around
noon today, before dropping below action stage later this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC335-415-211507-
/O.CAN.KMAF.FL.W.0018.000000T0000Z-140922T2136Z/
/IRAT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
937 AM CDT SUN SEP 21 2014

The Flood Warning is cancelled for
  the Colorado River near Ira 4SW, below J. B. Thomas.
* Flood stage is 8.0 feet (2.4 meters).


&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Ira 4SW, below  8.0  8.0      M   M           5.7   4.0   3.5   3.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Ira 4SW, below  2.4  2.4      M   M           1.7   1.2   1.1   1.0

&&

LAT...LON 3252 10118 3267 10108 3262 10099 3255 10085 3238 10099


$$

TXC335-415-220637-
/O.EXT.KMAF.FL.W.0020.000000T0000Z-140922T0841Z/
/DEET2.1.ER.140921T0949Z.140921T1800Z.140921T2041Z.NO/
937 AM CDT SUN SEP 21 2014

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  the Deep Creek near Deep Creek Dunn 1W.
* until late tonight, or until the warning is cancelled.
* At  9AM Sunday the stage was 17.0 feet (5.2 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 14.0 feet (4.3 meters).

This crest compares to a previous crest of 17.7 feet (5.4 meters) on 
Mar 5 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Deep Creek Dun 14.0 14.0   17.0   Sun  9 AM  16.7   9.7   8.4   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Deep Creek Dun  4.3  4.3    5.2   Sun  9 AM   5.1   3.0   2.6   2.1

&&

LAT...LON 3291 10119 3300 10109 3270 10077 3248 10085 3257 10098


$$
873 
WGUS84 KMAF 211823
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT SUN SEP 21 2014

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Deep Creek near Deep Creek Dunn 1W affecting Mitchell and Scurry 
  Counties
  
.Flow at Deep Creek 1W of Dunn has dropped below action stage and
is expected to remain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC335-415-211853-
/O.CAN.KMAF.FL.W.0020.000000T0000Z-140922T0841Z/
/DEET2.1.ER.140921T0949Z.140921T1415Z.140921T1644Z.NO/
123 PM CDT SUN SEP 21 2014

The Flood Warning is cancelled for
  the Deep Creek near Deep Creek Dunn 1W.
* At  1PM Sunday the stage was 10.1 feet (3.1 meters).
* Fell below flood stage at 11:44 AM Sunday.
* Flood stage is 14.0 feet (4.3 meters).
* Forecast...The river will continue to fall to 7.0 feet (2.1 meters)
  by tomorrow morning.

This crest compares to a previous crest of 7.8 feet (2.4 meters) on 
May 25 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Mon   Mon
                                                7PM   1AM   7AM   1PM
  Deep Creek Dun 14.0 14.0   10.1   Sun  1 PM   9.7   8.4   7.0   6.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Mon   Mon
                                                7PM   1AM   7AM   1PM
  Deep Creek Dun  4.3  4.3    3.1   Sun  1 PM   3.0   2.6   2.1   1.9

&&

LAT...LON 3291 10119 3300 10109 3270 10077 3248 10085 3257 10098


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 21, 4:35 AM CDT, 0 minutes earlier.

Area forecast discussion, Sep 21, 4:35 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CDT Sun Sep 21 2014

.DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.

Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 79  66  77  64  /  70  40  40  20
BIG SPRING TX              82  67  79  64  /  60  30  30  20
CARLSBAD NM                80  67  79  65  /  70  60  50  30
DRYDEN TX                  86  70  85  69  /  50  30  20  10
FORT STOCKTON TX           84  67  83  66  /  50  40  30  20
GUADALUPE PASS TX          75  60  72  59  /  70  60  50  30
HOBBS NM                   77  64  77  62  /  70  60  50  20
MARFA TX                   80  62  76  59  /  50  40  30  20
MIDLAND INTL AIRPORT TX    81  67  80  65  /  70  40  30  20
ODESSA TX                  80  67  80  65  /  70  40  30  20
WINK TX                    84  69  83  67  /  70  50  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

49/10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 21, 4:00 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 20, 11:24 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      15 SE ANDREWS           32.17N 102.37W
09/20/2014                   ANDREWS            TX   BROADCAST MEDIA

            WATER OVER STATE HIGHWAY 158. TRAFFIC DIVERTED

&&

JMC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:11 PM CDTFlash Flood WarningMAFAndrews3 hr
Sep 20, 9:14 PM CDTFlash Flood WarningMAFMidland2 hr
Sep 20, 9:50 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 11:40 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler3 hr
Sep 21, 12:46 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 2:59 AM CDTAreal Flood AdvisoryMAFAndrews, Loving, Winkler4 hr
Sep 21, 4:15 AM CDTRiver Flood WarningMAFBrewster, Presidio58 hr
Sep 21, 6:34 AM CDTFlash Flood WarningMAFAndrews5 hr
Sep 21, 6:35 AM CDTAreal Flood AdvisoryMAFBorden, Scurry4 hr
Sep 21, 6:47 AM CDTFlash Flood WarningMAFMidland3 hr
Sep 21, 6:48 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves5 hr
Sep 21, 9:35 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Sep 21, 10:10 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 21, 10:26 AM CDTRiver Flood WarningMAFLoving, Reeves16 hr
Sep 21, 11:24 AM CDTFlash Flood WarningMAFMartin3 hr
Sep 21, 11:41 AM CDTFlash Flood WarningMAFCulberson, Loving, Reeves3 hr
Sep 21, 11:52 AM CDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Sep 21, 12:16 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 1:07 PM CDTFlash Flood WarningMAFAndrews, Gaines, Martin3 hr
Sep 21, 1:12 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Sep 21, 1:51 PM CDTFlash Flood WarningMAFAndrews, Ector, Loving, Winkler3 hr
Sep 21, 2:23 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 3 more4 hr
Sep 21, 2:35 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves6 hr
Sep 21, 4:05 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines, Scurry3 hr
Sep 21, 4:12 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 21, 4:21 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
Sep 21, 4:55 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward, Winkler3 hr
Sep 21, 5:32 PM CDTFlash Flood WarningMAFCrane, Reagan, Upton4 hr
Sep 21, 5:45 PM CDTFlash Flood WarningMAFCulberson, Reeves6 hr
Sep 21, 6:36 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.